Health officials in Great Britain have issued a warning about the risk of deadly overdose from accidental exposure to the fentanyl pain patch. In particular, the Medicines and Healthcare products Regulatory Agency (MHRA) warned about the risk of an accidental fentanyl overdose among children whose parents or caretakers use the pain patch.
According to the MHRA warning about fentanyl, children may end up touching the patch or accidentally ingesting fentanyl by sucking, chewing, or swallowing the patch when the pain patch is not properly disposed of by patients. Because of the extreme potency of fentanyl—about 80-100 times more powerful than morphine—exposure to even a small amount of fentanyl can be fatal for toddlers and young children.
The MHRA issued its fentanyl warning in response to a European Union study about the safe handling and disposal of transdermal patches, including fentanyl. The agency says that it is important for doctors and other medical providers to inform patients about the proper method for disposing of the fentanyl patch after it is used. In cases where the patch is accidentally transferred to another person or accidentally swallowed, the MHRA says that the patch should be removed and medical help should be sought immediately.
Despite warnings by the MHRA and health authorities in the United States, improperly discarded fentanyl pain patches continue to pose a serious health risk to children. According to statistics from the Food and Drug Administration, the agency has received at least 32 reports involving accidental exposure to fentanyl patches, including at least 12 cases that required hospitalization and an additional 12 cases that resulted in death.